Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 170, NWS Des Moines, IA

May 24, 2004Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2004, 2:26 PM CDT for Sac County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 2:26 PM CDT (19:26 UTC)
Expired
May 24, 2004, 3:00 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 241926
SVRDMX
IAC161-242000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 300 PM CDT

* AT 224 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ODEBOLT...OR ABOUT 57 MILES
  WEST OF FORT DODGE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR WALL LAKE MUNICIPAL AIRPORT AROUND 230 PM...
  NEAR WALL LAKE AROUND 235 PM...
  NEAR LAKE VIEW AROUND 240 PM...
  8 MILES SOUTHEAST OF EARLY AROUND 245 PM...
  NEAR SAC CITY AROUND 250 PM AND
  8 MILES SOUTHEAST OF NEMAHA AROUND 255 PM.

AT 226 PM...LAW ENFORCEMENT REPORTED HALF DOLLAR SIZED HAIL 5 MILES 
SOUTH OF KIRON.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4222 9533 4221 9490 4256 9493 4256 9529

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:45 AM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, May 24, 5:45 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT MON MAY 24 2004

.DISCUSSION...
TRICKY FORECAST WITH MAIN FOCUS ON THE SIGNIFICANT SEVERE EVENT THIS
AFTERNOON AND EVENING. THE CWA IS HIGHLIGHTED IN SLT-MOD-HIGH RISK
FROM NORTH TO SOUTH FOR TODAY. PER COORDINATION WITH SPC...THE MOD
AND HIGH RISK AREAS ACROSS IOWA WILL BE SHIFTED SOUTHWARD WITH THE
NEW DAY 1 OUTLOOK AT 8 AM. SPC HAS ALSO ISSUED A PUBLIC SEVERE
WEATHER OUTLOOK. THE 00Z MODEL RUNS HAD A MORE NORTHERLY FRONTAL
PLACEMENT NEAR THE IA/MO BORDER...WITH HIGHER CAPE AND MORE
FAVORABLE SHEAR NOSING INTO THE STATE. HOWEVER...06Z ETA HAS
SUPPRESSED THE FRONT FARTHER SOUTH...ALONG WITH THE BEST
INSTABILITY. THUS BELIEVE THE POTENTIAL FOR STRONG TORNADOES HAS
DIMINISHED IN THE SOUTH. HOWEVER...SHEAR PROFILES ARE VERY FAVORABLE
AND SHOULD SUPPORT INITIAL SUPERCELLS WITH A FEW TORNADOES
POSSIBLE...MAINLY IN FAR SOUTHWEST COUNTIES.  CONVECTIVE INITIATION
TIME LOOKS TO BE EARLY AFTERNOON IN SE NEBRASKA...WITH STORMS MOVING
EASTWARD ACROSS CWA FROM MID AFTERNOON THROUGH THE EVENING HOURS.
BOWING LINE STRUCTURE EXPECTED TO PRODUCE VERY STRONG STRAIGHT LINE
WINDS AND VERY LARGE HAIL ACROSS THE SOUTH...WITH MORE ISOLD SEVERE
THREAT NORTH OF HIGHWAY 30. FLASH FLOOD GUIDANCE VALUES ARE QUITE
LOW ACROSS MOST OF CENTRAL IOWA FROM RECENT RAINS AND WILL CONTINUE
FLOOD WATCH THIS AFTERNOON THROUGH THE OVERNIGHT FOR ENTIRE CWA.
SOUTH HALF MORE FAVORED FOR 1-2 INCH RAINS AND ISOLD HIGHER...WITH
SOME ISOLD FLASH FLOODING. LESSER RAINS EXPECTED NORTH...BUT ANY
RAIN WILL AGGRAVATE ONGOING HYDRO SITUATION. LOOKING AHEAD TO
TUESDAY...FRONT STALLS IN MISSOURI AND HAVE BOOSTED POPS IN THE
SOUTH. MODELS SUGGESTING SOME RAIN POSSIBLE WED NITE OR THURS TIME
FRAME IN THE NORTHEAST...BUT WILL LET DAY SHIFT RE-EVALUATE.
STRONGER SYSTEM STILL ON TARGET FOR FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA FROM NOON
TODAY UNTIL 4 AM TUESDAY.

&&

KINNEY
Hazardous weather outlook, May 24, 7:01 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT MON MAY 24 2004

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS
AFTERNOON AND EVENING...

IAZ081>086-092>097-251100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF
HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND
INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS
TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE
THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND
SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN
DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED
TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN
THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS
WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH
AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE
SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE
ONGOING RIVER AND STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ044>050-057>062-070>075-251100-
ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE
HIGHWAY 30 AND HIGHWAY 34 CORRIDORS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY
WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN
AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON...
SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX
IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT
OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL
RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS.
ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL
CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND
STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-251100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF
HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING
THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA
DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND
ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL
PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD
AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN
NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:34 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie41 min
May 24, 2:47 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
May 24, 2:49 PM CDTSevere Thunderstorm WarningDMXSac11 min
May 24, 2:58 PM CDTSevere Thunderstorm WarningDMXAudubon32 min
May 24, 3:00 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie46 min
May 24, 3:15 PM CDTSevere Thunderstorm WarningDMXCrawford45 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningDMXPocahontas41 min
May 24, 3:51 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningDMXPocahontas26 min
May 24, 4:06 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster39 min
May 24, 4:13 PM CDTTornado WarningDMXAdair32 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningDMXAudubon48 min
May 24, 4:45 PM CDTTornado WarningDMXMadison45 min
May 24, 4:57 PM CDTFlash Flood WarningDMXHumboldt4 hr
May 24, 5:02 PM CDTFlash Flood WarningDMXDallas, Madison6 hr
May 24, 5:04 PM CDTTornado WarningDMXDallas56 min
May 24, 5:07 PM CDTSevere Thunderstorm WarningDMXHamilton38 min
May 24, 5:12 PM CDTFlash Flood WarningDMXAudubon, Carroll, Greene, Guthrie6 hr
May 24, 5:18 PM CDTSevere Thunderstorm WarningDMXGuthrie57 min
May 24, 5:19 PM CDTTornado WarningDMXPolk56 min
May 24, 5:30 PM CDTTornado WarningDMXMadison15 min
May 24, 5:31 PM CDTFlash Flood WarningDMXBoone6 hr
May 24, 5:36 PM CDTTornado WarningDMXWarren24 min
May 24, 5:39 PM CDTFlash Flood WarningDMXPolk6 hr
May 24, 5:43 PM CDTTornado WarningDMXMadison32 min
May 24, 5:59 PM CDTTornado WarningDMXWarren46 min
May 24, 6:17 PM CDTSevere Thunderstorm WarningDMXDallas, Polk28 min
May 24, 6:21 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
May 24, 6:26 PM CDTSevere Thunderstorm WarningDMXBoone, Story64 min
May 24, 6:26 PM CDTTornado WarningDMXMadison49 min
May 24, 6:28 PM CDTFlash Flood WarningDMXTaylor19 hr
May 24, 6:35 PM CDTTornado WarningDMXTaylor40 min
May 24, 6:38 PM CDTFlash Flood WarningDMXMarion18 hr
May 24, 6:41 PM CDTTornado WarningDMXMarion49 min
May 24, 6:42 PM CDTFlash Flood WarningDMXWarren18 hr
May 24, 6:44 PM CDTSevere Thunderstorm WarningDMXPolk46 min
May 24, 6:45 PM CDTTornado WarningDMXWarren30 min
May 24, 6:47 PM CDTTornado WarningDMXMonroe43 min
May 24, 6:52 PM CDTFlash Flood WarningDMXDecatur, Ringgold18 hr
May 24, 6:52 PM CDTTornado WarningDMXRinggold38 min
May 24, 6:55 PM CDTFlash Flood WarningDMXMahaska18 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.